TTHs occurring about once to twice a week…

By | January 21, 2015

At a new-patient appointment, a 29-year-old woman reported TTHs occurring about once to twice a week. She had multiple repetitive questions about her headaches and, despite normal brain imaging in the past year, was difficult to reassure that her headaches were not due to a dread disease. At your suggestion, she considered a preventative medication; however, she was very anxious about side effects of medication. She was not sure what to do and left the appointment without making a decision. You fielded innumerable phone calls about her headaches and a multitude of nonspecific complaints in the few weeks after her appointment. When she returns to see you, what medication will you suggest?

A. Lamotrigine (Lamictal)

B. Divalproex sodium (Depakote)

C. Pregabalin (Lyrica)

D. Topiramate (Topamax)

E. Amitriptyline (Elavil)

The answer is C. This woman appears have generalized anxiety disorder (GAD), which is confirmed on questioning about other aspects of her life. Pregabalin (Lyrica) has been shown to be of benefit in patients with GAD. Its benefit in patients with primary headache disorders is not evident but, in a woman with headaches in the setting of GAD, pregabalin may be a reasonable choice for prevention of chronic headaches. Pregabalin is a GABA analogue closely related to gabapentin (Neurontin). The side effects of gabapentin and pregabalin are similar and include dizziness, drowsiness, and weight gain, as well as peripheral edema in older patients. Pregabalin, like gabapentin, is eliminated unchanged in urine, limiting interactions with drugs metabolized by the cytochrome P450 system. The other medications listed have not been shown to be effective in treating GAD. Selective serotonin reuptake inhibitors, as well as combined norepinephrine and serotonin reuptake inhibitors, are effective in treatment of GAD. (Feltner, Wit-tchen, Kavoussi, et al., Int Clin Psychopharmacol 2008)

Overuse of which of the following medications is associated with the greatest risk of ischemic complications?

A. Triptans

B. Ergotamines

C. Barbiturates

D. Over-the-counter nonselective nonsteroidal agents

E. All of the above

The answer is B. The vasoconstrictive effects of ergotamines are mediated by their effects on vascular 5-HT1B receptors. Ergots may increase risk of vascular events, especially with frequent, prolonged use. A retrospective, nested, case-control study investigated whether excessive use of triptans and ergotamines was associated with a risk of ischemic complications, using a pharmacologic database. Triptan overuse was not associated with an increased risk of ischemic complications (odds ratio [OR] 0.96; 95% confidence interval [CI]: 0.49 to 1.90). Overuse of triptans in patients on cardiovascular drugs did not increase vascular risk. Overuse of ergotamine turned out to be a risk factor for ischemic complications (OR 2.55; 95% CI: 1.22 to 5.36). Overuse of ergotamine appears to increase the risk of ischemic complications, especially in patients using cardiovascular drugs. Ergotamine use is also associated with cardiac valvular disease. Barbiturates are not associated with increased vascular risk. Studies on the effect of nonselective nonsteroidal anti-inflammatory agents (NSAIDs) on blood pressure elevation have not shown consistent association, and there is no clear vascular risk. The major risk with excess NSAID use is gastrointestinal hemorrhage and acute renal failure. (Wammesvan der Heijden, Neurology 2006)